Skip to main content
Log in

Fisher–Rao geometry of equivalent Gaussian measures on infinite-dimensional Hilbert spaces

  • Research
  • Published:
Information Geometry Aims and scope Submit manuscript


This work presents an explicit description of the Fisher–Rao Riemannian metric on the Hilbert manifold of equivalent centered Gaussian measures on an infinite-dimensional Hilbert space. We show that the corresponding quantities from the finite-dimensional setting of Gaussian densities on Euclidean space, including the Riemannian metric, Levi–Civita connection, curvature, geodesic curve, and Riemannian distance, when properly formulated, directly generalize to this setting. Furthermore, we discuss the connection with the Riemannian geometry of positive definite unitized Hilbert–Schmidt operators on Hilbert space, which can be viewed as a regularized version of the current setting.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Data Availability

This paper contains no associated data.


  1. There is a typo in the corresponding result in Theorem 4 in [26], with the constant in the Fisher–Rao distance being 1/2. The correct constant is \(1/\sqrt{2}\) as stated here.


  1. Amari, S., Nagaoka, H.: Methods of Information Geometry. American Mathematical Society, Providence (2000)

    Google Scholar 

  2. Ay, N., Jost, J., Lê, H.V., Schwachhöfer, L.: Information geometry and sufficient statistics. Probab. Theory Relat. Fields 162, 327–364 (2015)

    Article  MathSciNet  Google Scholar 

  3. Ay, N., Jost, J., Lê, H.V., Schwachhöfer, L.: Information Geometry, vol. 64. Springer, Berlin (2017)

    Google Scholar 

  4. Ay, N., Jost, J., Lê, H.V., Schwachhöfer, L.: Parametrized measure models. Bernoulli 24(3), 1692–1725 (2018)

    Article  MathSciNet  Google Scholar 

  5. Bhatia, R.: Positive Definite Matrices. Princeton University Press, Princeton (2007)

    Google Scholar 

  6. Bogachev, V.: Gaussian Measures. American Mathematical Society, Providence (1998)

    Book  Google Scholar 

  7. Cena, A., Pistone, G.: Exponential statistical manifold. Ann. Inst. Stat. Math. 59, 27–56 (2007)

    Article  MathSciNet  Google Scholar 

  8. Da Prato, G.: An Introduction to Infinite-Dimensional Analysis. Springer, Berlin (2006)

    Book  Google Scholar 

  9. Da Prato, G., Zabczyk, J.: Second Order Partial Differential Equations in Hilbert Spaces, vol. 293. Cambridge University Press, Cambridge (2002)

    Book  Google Scholar 

  10. Duchesne, B.: Infinite dimensional Riemannian symmetric spaces with fixed-sign curvature operator. Ann. l’Inst. Fourier 65(1), 211–244 (2015)

    Article  MathSciNet  Google Scholar 

  11. Feldman, J.: Equivalence and perpendicularity of Gaussian processes. Pac. J. Math. 8(4), 699–708 (1958)

    Article  MathSciNet  Google Scholar 

  12. Felice, D., Quang, M.H., Mancini, S.: The volume of Gaussian states by information geometry. J. Math. Phys. 58(1), 012201 (2017)

    Article  MathSciNet  Google Scholar 

  13. Fillmore, P.A., Williams, J.P.: On operator ranges. Adv. Math. 7(3), 254–281 (1971)

    Article  MathSciNet  Google Scholar 

  14. Fisher, R.A.: On the mathematical foundations of theoretical statistics. Philos. Trans. R. Soc. Lond. Ser. A 222, 309–368 (1922)

    Article  Google Scholar 

  15. Gibilisco, P., Pistone, G.: Connections on non-parametric statistical manifolds by orlicz space geometry. Infin. Dimens. Anal. Quant. Probab. Relat. Top. 1(02), 325–347 (1998)

    Article  MathSciNet  Google Scholar 

  16. Hájek, J.: On a property of normal distributions of any stochastic process. Czechoslov. Math. J. 08(4), 610–618 (1958)

    Article  MathSciNet  Google Scholar 

  17. Kadison, R.V., Ringrose, J.R.: Fundamentals of the Theory of Operator Algebras. Volume I: Elementary Theory. Academic Press, New York (1983)

    Google Scholar 

  18. Lang, S.: Fundamentals of Differential Geometry, vol. 191. Springer, Berlin (2012)

    Google Scholar 

  19. Larotonda, G.: Nonpositive curvature: a geometrical approach to Hilbert–Schmidt operators. Differ. Geom. Appl. 25, 679–700 (2007)

    Article  MathSciNet  Google Scholar 

  20. Lenglet, C., Rousson, M., Deriche, R., Faugeras, O.: Statistics on the manifold of multivariate normal distributions: theory and application to diffusion tensor MRI processing. J. Math. Imaging Vis. 25(3), 423–444 (2006)

    Article  MathSciNet  Google Scholar 

  21. Li, W.: Hessian metric via transport information geometry. J. Math. Phys. 62(3), 033301 (2021)

    Article  MathSciNet  Google Scholar 

  22. Minh, H.Q.: Alpha-Beta Log-Determinant divergences between positive definite trace class operators. Inf. Geom. 2(2), 101–176 (2019)

    Article  MathSciNet  Google Scholar 

  23. Minh, H.Q.: Estimation of Riemannian distances between covariance operators and Gaussian processes (2021). arXiv preprint arXiv:2108.11683

  24. Minh, H.Q.: Regularized divergences between covariance operators and Gaussian measures on Hilbert spaces. J. Theor. Probab. 34, 580–643 (2021)

    Article  MathSciNet  Google Scholar 

  25. Minh, H.Q.L.: Kullback-Leibler and Renyi divergences in reproducing kernel Hilbert space and Gaussian process settings (2022). arXiv preprint arXiv:2207.08406

  26. Minh, H.Q.: Fisher–Rao Riemannian geometry of equivalent Gaussian measures on Hilbert space. In: Nielsen, F., Barbaresco, F. (eds.) Geometric Science of Information, pp. 416–425. Springer, Berlin (2023)

    Chapter  Google Scholar 

  27. Minh, H.Q.: Entropic regularization of Wasserstein distance between infinite-dimensional Gaussian measures and Gaussian processes. J. Theor. Probab. 36, 201–296 (2023)

    Article  MathSciNet  Google Scholar 

  28. Newton, N.J.: An infinite-dimensional statistical manifold modelled on Hilbert space. J. Funct. Anal. 263(6), 1661–1681 (2012)

    Article  MathSciNet  Google Scholar 

  29. Pennec, X., Fillard, P., Ayache, N.: A Riemannian framework for tensor computing. Int. J. Comput. Vis. 66(1), 41–66 (2006)

    Article  Google Scholar 

  30. Petryshyn, W.V.: Direct and iterative methods for the solution of linear operator equations in Hilbert spaces. Trans. Am. Math. Soc. 105, 136–175 (1962)

    Article  MathSciNet  Google Scholar 

  31. Pistone, G., Rogantin, M.P.: The exponential statistical manifold: mean parameters, orthogonality and space transformations. Bernoulli 5(4), 721–760 (1999)

    Article  MathSciNet  Google Scholar 

  32. Pistone, G., Sempi, C.: An infinite-dimensional geometric structure on the space of all the probability measures equivalent to a given one. Ann. Stat. 23(5), 1543–1561 (1995)

    Article  MathSciNet  Google Scholar 

  33. Rajput, B., Cambanis, S.: Gaussian processes and Gaussian measures. Ann. Math. Stat. 43(6), 1944–1952 (1972)

    Article  MathSciNet  Google Scholar 

  34. Rao, C.R.: Information and accuracy attainable in the estimation of statistical parameters. Bull. Calcutta Math. Soc. 37(3), 81–91 (1945)

    MathSciNet  Google Scholar 

  35. Reed, M., Simon, B.: Methods of Modern Mathematical Physics: Functional Analysis. Academic Press, New York (1975)

    Google Scholar 

  36. Simon, B.: Notes on infinite determinants of Hilbert space operators. Adv. Math. 24, 244–273 (1977)

    Article  MathSciNet  Google Scholar 

  37. Skovgaard, L.T.: A Riemannian geometry of the multivariate normal model. Scand. J. Stat. 11(4), 211–223 (1984)

    MathSciNet  Google Scholar 

  38. Stein, M.L.: Interpolation of Spatial Data: Some Theory for Kriging. Springer, Berlin (2012)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Hà Quang Minh.

Ethics declarations

Conflict of interest

The author declares that there are no Conflict of interest, financial or otherwise.

Additional information

Communicated by Frank Nielsen.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Minh, H.Q. Fisher–Rao geometry of equivalent Gaussian measures on infinite-dimensional Hilbert spaces. Info. Geo. (2024).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: